Tornadoes · United States · Oklahoma · 2009
EF3 tornado, Eagletown to Center Pt, Oklahoma, April 9, 2009
From Eagletown to Center Pt, this EF3 tornado ran 37.2 miles across Sevier, McCurtain, Howard and Pike counties on April 9, 2009, touching down at 8:01 PM CDT and reaching 850 yards wide. It killed nobody and injured 7, and did $5.1 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- April 9, 2009
- Touchdown
- 8:01 PM CDT (01:01 UTC)
- Lifted
- 8:52 PM CDT (01:52 UTC)
- On the ground
- 51 minutes
- Path length
- 37.2 miles (59.8 km)
- Path width
- 850 yards (777 m)
- Deaths
- 0
- Injuries
- 7
- Property damage
- $5.1 million
- Counties
- Sevier, McCurtain, Howard and Pike counties
- Touchdown point
- 34.010, -94.480
- Lift-off point
- 34.203, -93.875
- Record number
- 0904091901-01
What the Weather Service recorded
A strong upper level storm system along with a surface dry line/front |over northeast Texas moved east during the evening hours of April 9th into the early morning hours of April 10th causing long lived supercell thunderstorms. These thunderstorms caused long track tornadoes to occur across southeast Oklahoma, southwest Arkansas, northeast Texas, and north Louisiana.
A strong upper level storm system along with a surface dry line/front |over northeast Texas moved east during the evening hours of April 9th into the early morning hours of April 10th causing long lived supercell thunderstorms. These thunderstorms caused long track tornadoes to occur across southeast Oklahoma, southwest Arkansas, northeast Texas, and north Louisiana.
The tornado first touched down in extreme east central McCurtain County just one quarter of a mile from the McCurtain County, Sevier County line. Several trees were downed on the McCurtain County side of the state line with a few power lines downed as well.
Tornado destroyed at least 10 to 12 mobile homes along US-71 just north of De Queen, AR. Numerous trees and powerlines were also uprooted or snapped. There were 7 reported injuries, all in the mobile home park north of Dequeen, Arkansas but none were life threatening. The Arkansas governor declared Sevier County a disaster area because of the tornado damage in the county.
This tornado continued into Howard County from Sevier County Arkansas. The Dierks Lake area received significant damage near the Sevier, Howard County line. The Army Corps of Engineers office had significant roof damage to their office building with roofing material found in the trees adjacent to the building. The tornado was strongest in Howard County where the entire second story of a reinforced concrete building was decimated and strewn across the road. This was consistent with EF3 tornado damage with wind speeds of 140 mph. The tornado then moved into Pike County, Arkansas about 3.5 miles southwest of New Hope, Arkansas. The Arkansas governor declared Howard County a disaster area because of the tornado damage.
This tornado initially touched down near an open field, approximately 1.5 mile south of Centerpoint, along Coonridge Road. Travelling slightly east of due north, the tornado snapped and uprooted numerous pine and oak trees. The most significant damage occurred at a single-family residence 0.75 mile north of the touchdown, where the house suffered a considerable amount of damage. The garage, roof, and many supporting walls were removed from the foundation. All windows not completely blown out by the storm were still shattered. A barn adjacent to the house had a considerable loss of roofing material but, although shifted off its foundation, remained largely intact. Trees and powerlines were snapped or uprooted as the storm moved through the community of Centerpoint before lifting along Billings Road, about 0.25 mile east of SR-4. There was one injury at the residence but the injury was not life threatening. The Arkansas governor declared Howard County a disaster area because of the tornado damage in the county.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 18:44 UTC and running to 02:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:00 UTC | 01:00 UTC | Lake Wind Advisory | SHV |
| 18:44 UTC | 02:00 UTC | Tornado Watch | SHV |
| 23:53 UTC | 00:15 UTC | Tornado Warning | SHV |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Apr 9, 3:29 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Apr 9, 3:29 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
329 PM CDT THU APR 9 2009
.DISCUSSION...
LIGHT RAIN ACROSS EXTREME EASTERN TX...MOVING OUT OF SE OK...AND
ACROSS SW AR. A LIMITED BUT IMPORTANT PERIOD OF DIURNAL HEATING
MAY OCCUR AS CLOUDS WILL DECREASE BEHIND THIS SPOTTY RAIN AND
CLOUD COVER. A WICKEDLY INTENSE DRY LINE APPROACHING INTERSTATE 35...
PACKING SUSTAINED WINDS OF 30 TO 40 MPH...AND DEWPOINTS FALLING
INTO TEENS AND EVEN SINGLE DIGITS. NOT ENOUGH MOISTURE FOR SOLID
LINE OF STORMS...DISCRETE SUPERCELLS COULD EXPLODE ALONG THIS TYPE
OF BOUNDARY. MID LVL TEMPS AT 500 MB COOLING TO AT LEAST -20C OVER
RED RIVER VALLEY THIS EVE WILL MAKE DRYLINE STORMS THAT MUCH MORE
POTENT. LARGE HAIL APPEARS TO BE THE MAIN SVR THREAT...ROTATION
POTENTIAL NOT AS IMPRESSIVE BUT ISOLATED TORNADOES NOT OUT OF QUESTION.
COLD FRONT ALSO SEEN JUST CROSSING EASTERN PANHANDLE REGION...WILL
NOT HAVE MUCH EFFECT OTHER THAN KEEPING FRIDAY NIGHT TEMPS IN THE
40S.
EASTER SUNDAY EVENT MAY PROVE MORE INTERESTING. BOTH LOW LVL WIND
SHEAR AND INSTABILITY COULD BE GREATER THAN TODAY...AS UPPER TROF CLOSES
OFF SUNDAY OVER THE RED RIVER VALLEY REGION OF NORTHCENTRAL TX.
DEEPENING SFC LOW SWINGS AROUND BOTTOM OF THIS TROF INTO WELL
ORGANISED UPPER LEVEL DIRECTIONAL DIVERGENCE. THIS COMBINATION
OF LIFT GENERATED FROM SFC LOW...UPPER DIVERGENCE...AND SEMI
STACKED LOW...MAY ENHANCE HEAVY RAIN POTENTIAL IN ADDITION TO
STRONGLY ROTATING STORMS AS SYSTEM IMPINGES UPON PREEXISTING
LOW LVL ESE FLOW. FINALLY...ANOTHER STORM SYSTEM ON TAP FOR MID WEEK...
TOWARDS END OF EXTENDED PERIOD./VII/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 58 69 49 72 57 / 50 0 0 0 30
MLU 62 72 49 71 55 / 50 10 0 0 30
DEQ 51 64 43 70 54 / 50 0 0 0 20
TXK 54 65 46 71 54 / 50 0 0 0 20
ELD 59 69 48 71 53 / 50 0 0 0 20
TYR 53 72 48 73 59 / 20 0 0 10 40
GGG 55 70 48 73 58 / 20 0 0 10 30
LFK 60 72 51 75 63 / 30 10 10 20 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, Apr 9, 12:06 PM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1206 PM CDT THU APR 9 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097- 108>112-124>126-138-151-101715- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-HARRISON- PANOLA- 1206 PM CDT THU APR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH THE EVENING HOURS ACROSS MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTHEAST TEXAS AS WELL AS NORTHWEST AND NORTH CENTRAL LOUISIANA. A STRONG UPPER LEVEL STORM SYSTEM...WITH A WELL DEFINED SURFACE LOW... WILL MOVE ACROSS OKLAHOMA THIS AFTERNOON. STRONG TO SEVERE THUNDERSTORMS IN THE FORM OF SUPERCELLS COULD DEVELOP IN THE AIRMASS AHEAD OF A DRYLINE...ASSOCIATED WITH THIS LOW. THIS SEVERE WEATHER THREAT IS VERY CONDITIONAL AS THERE IS A VERY STRONG CAPPING INVERSION IN PLACE TODAY. MOISTURE RETURN IS ALSO IN QUESTION. HOWEVER...THE CAP WILL LIKELY WEAKEN JUST WEST OR NEAR THE COUNTY WARNING AREA BY LATE THIS AFTERNOON. THE END RESULT WILL BE SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH WILL HAVE THE LIKELIHOOD OF PRODUCING STRONG AND DAMAGING WIND GUSTS ALONG WITH LARGE HAIL. ISOLATED TORNADOES CANNOT BE RULED OUT...BUT A GREATER TORNADIC THREAT EXISTS NORTH OF THE FOUR STATE REGION. THE STORMS WILL LIKELY WEAKEN AS WE TRANSITION INTO THE LATE NIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... OVER THE WEEKEND...A MUCH STRONGER STORM SYSTEM WILL AFFECT THE FOUR STATE REGION DURING THE DAY EASTER SUNDAY INTO SUNDAY NIGHT. THERE WILL HE A HEIGHTENED SEVERE WEATHER THREAT WITH LARGE HAIL...HIGH AND DAMAGING WINDS...AND ISOLATED TORNADOES...ALONG WITH LOCALLY HEAVY RAINFALL AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY WILL LIKELY BE NEEDED ACROSS SOUTHEAST OKLAHOMA...AND PORTIONS OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS... ALONG AND NORTH OF INTERSTATE 30. SOUTH OF INTERSTATE 30...SEVERE WEATHER WILL BE MORE QUESTIONABLE...HOWEVER...SPOTTER ACTIVITATION REMAINS A POSSIBILITY AS FAR SOUTH AS AROUND THE INTERSTATE 20 CORRIDOR. LAZ017>022-TXZ136-137-149-150-152-153-165>167-101715- SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-SMITH-GREGG- CHEROKEE-RUSK-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1206 PM CDT THU APR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... FURTHER SOUTH ACROSS THE DEEP EAST TEXAS LAKES COUNTRY OF NORTHEAST TEXAS INTO WEST CENTRAL AND EAST CENTRAL LOUISIANA... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS WE TRANSITION INTO THE LATE AFTERNOON HOURS...THROUGH THIS EVENING. THE SEVERE WEATHER THREAT IS MAINLY NORTH OF THE REGION...HOWEVER... STORMS COULD DEVELOP SOUTH ALONG THE DRYLINE AND POSE A HAIL OR WIND THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... OVER THE WEEKEND...A MUCH STRONGER STORM SYSTEM WILL AFFECT THE FOUR STATE REGION DURING THE DAY EASTER SUNDAY INTO SUNDAY NIGHT. THERE WILL HE A HEIGHTENED SEVERE WEATHER THREAT WITH LARGE HAIL...HIGH AND DAMAGING WINDS...AND ISOLATED TORNADOES...ALONG WITH LOCALLY HEAVY RAINFALL AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED ACROSS THE SOUTHERN THIRD OF DEEP EAST TEXAS AS WELL AS WEST CENTRAL AND EAST CENTRAL LOUISIANA LATE THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Apr 9, 6:37 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
637 PM CDT THU APR 9 2009
TXZ136-100015-
SMITH-
637 PM CDT THU APR 9 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
COUNTY...
IN NORTHEAST TEXAS...
SMITH...
INCLUDING THE FOLLOWING LOCATIONS...
ARP...LINDALE...TYLER AND WHITEHOUSE...
AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TYLER...MOVING EAST AT 45 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
03Special weather statement, Apr 9, 6:50 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
650 PM CDT THU APR 9 2009
OKZ077-100015-
MCCURTAIN-
650 PM CDT THU APR 9 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
EXTREME NORTHWEST MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BATTIEST AND PICKENS...
AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF PICKENS...MOVING EAST AT
45 MPH. A TORNADO WARNING IS IN EFFECT FOR THIS STORM FOR PARTS OF
PUSHMATAHA COUNTY IN SOUTHEAST OKLAHOMA...BUT IT APPEARS THE
ROTATION IS GOING TO PASS JUST NORTHWEST OF MCCURTAIN COUNTY.
RESIDENTS OF FAR NORTHWEST MCCURTAIN COUNTY NEED TO MONITOR THIS
WEATHER SITUATION THROUGH 715 PM.
MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
03Local storm report, Apr 9, 7:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
739 PM CDT THU APR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL MOUNT PLEASANT 33.17N 94.98W
04/09/2009 M0.75 INCH TITUS TX EMERGENCY MNGR
&&
ASTEVENSLocal storm report, Apr 9, 7:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
757 PM CDT THU APR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL LONGVIEW 32.52N 94.76W
04/09/2009 E0.75 INCH GREGG TX TRAINED SPOTTER
&&
ASTEVENSLocal storm report, Apr 9, 7:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
759 PM CDT THU APR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL LONGVIEW 32.52N 94.76W
04/09/2009 M0.88 INCH GREGG TX TRAINED SPOTTER
&&
ASTEVENSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 00:00Z
1.0 hours before the tornado, 185 km from the path. April 10, 2009.
- Mixed-layer CAPE
- 938 J/kg
- Mixed-layer CIN
- -186 J/kg
- Surface CAPE
- 1584 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.5
- 0-3 km lapse rate
- 5.8 K/km
Shreveport, LA (KSHV), 12:00Z
11.0 hours after it, 185 km from the path. April 10, 2009.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -122 J/kg
- Surface CAPE
- 1327 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
- 0-3 km lapse rate
- 5.9 K/km
The radar
The Western Arkansas radar (KSRX), 133 km away, was scanning. The volume nearest the touchdown began at 01:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:40 UTC | TORNADO | 1 S Eagletown | Mccurtain, OK | POSSIBLE TORNADO...FROM EAGLETOWN TO THE WESTLINE COMMUNITY...NUMEROUS TRESS DOWNED AND SCATTERED ACROSS THE ROAD. 4 HOUSES DAMAGED. |
| 00:55 UTC | TSTM WND DMG | 4 W Mena | Polk, AR | TREES DOWN ON HWY 8...WEST OF MENA |
| 01:00 UTC | HAIL 1.75 | 1 N Mena | Polk, AR | |
| 01:01 UTC | TORNADO | 6 Ese Eagletown | Mccurtain, OK | *** 7 INJ *** A NATIONAL WEATHER SERVICE STORM SURVEY FOUND AN EF3 TORNADO..WITH MAXIMUM WINDS OF 140 MPH. THE TRACK LENGTH WAS APPROXIMATELY 30 MILES...WITH A WIDTH OF 0.5 MILE AT ITS WIDEST POINT. THE TORNADO DECIMATED |
| 01:02 UTC | HAIL 0.88 | 2 Se Mena | Polk, AR | |
| 01:03 UTC | HAIL 3 | 2 Sw Mena | Polk, AR | LARGE APPLE SIZED HAIL FELL IN SOUTHWEST PORTIONS OF MENA. |
| 01:05 UTC | TSTM WND DMG | Mena | Polk, AR | TREES DOWN IN ALL DIRECTIONS. |
| 01:10 UTC | TORNADO 3 | Mena | Polk, AR | *** 3 FATAL *** CONFIRMED TORNADO IN THE CITY LIMITS OF MENA MOVING WEST TO EAST FROM HIGHWAY 8 WEST OF TOWN. REPORTS OF HOUSES DAMAGED WITH WINDOWS BLOWN OUT...TREES DOWN AND POWER OUTAGES. A PRELIMINARY RATING OF EF3 H |
| 01:10 UTC | TORNADO | Mena | Polk, AR | CONFIRMED TORNADO IN THE CITY LIMITS OF MENA MOVING WEST TO EAST FROM HIGHWAY 8 WEST OF TOWN. REPORTS OF HOUSE DAMAGED WITH WINDOWS BLOWN OUT...TREES DOWN AND POWER OUTAGES. |
| 01:15 UTC | TORNADO | 1 N Ink | Polk, AR | STATE TROOPER REPORTS DAMAGE ALONG COUNTY ROAD 74 NORTH OF INK. TIME IS APPROXIMATE. |
| 01:28 UTC | TORNADO | 8 Sse Dierks | Howard, AR | EM REPORTS DAMAGE TO A HOUSE AND CHICKEN HOUSES |
| 01:30 UTC | HAIL 0.75 | Oden | Montgomery, AR | |
| 01:30 UTC | HAIL 1.25 | 3 Sw Nashville | Howard, AR | |
| 01:34 UTC | HAIL 0.75 | 1 W Nashville | Howard, AR | |
| 01:34 UTC | HAIL 0.88 | 5 N Dierks | Howard, AR | |
| 01:34 UTC | TORNADO | 8 Nw Nashville | Howard, AR | A NATIONAL WEATHER SERVICE STORM SURVEY FOUND AN ANTICYCLONIC EF2 TORNADO...WITH MAXIMUM WINDS OF 125 MPH. THE TRACK LENGTH WAS 2.5 MILES...WITH A WIDTH OF 250 YARDS AT ITS WIDEST POINT. NUMEROUS TREES AND POWERLINES WER |
| 01:40 UTC | TSTM WND DMG | 5 Nw Dierks | Howard, AR | NUMEROUS TREES DOWNED. |
| 01:50 UTC | HAIL 1.75 | Kirby | Pike, AR | SHERIFF OFFICE REPORTS GOLFBALL SIZE AND LARGER HAIL NEAR KIRBY. |
| 02:10 UTC | TSTM WND DMG | 1 W Crystal Springs | Garland, AR | TREE DOWN ON HIGHWAY 270 ONE MILE WEST OF CRYSTAL SPRINGS. |
| 02:20 UTC | TSTM WND DMG | 7 Ne Glenwood | Montgomery, AR | ROOF OFF OF A HOUSE EAST OF GLENWOOD. |
| 02:22 UTC | TSTM WND DMG | 2 Ne Bonnerdale | Garland, AR | ROOF BLOWN OFF A HOUSE. |
| 02:27 UTC | HAIL 1 | 2 Ne Bonnerdale | Garland, AR |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of April 9, 2009
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 9 | 6:03 PM CDT | EF0 | Craig, OK | 2.4 | 100 | $25,000 | ||
| April 9 | 6:18 PM CDT | EF0 | Latimer, OK | 4.3 | 150 | $100,000 | ||
| April 9 | 6:42 PM CDT | EF1 | Pushmataha, OK | 7.7 | 200 | |||
| April 9 | 6:55 PM CDT | EF1 | LeFlore, OK | 7.5 | 400 | $20,000 | ||
| April 9 | 7:26 PM CDT | EF2 | Polk, OK to AR | 10.7 | 800 | 4 | $350,000 | |
| April 9 | 7:52 PM CDT | EF1 | Morris, TX | 5.8 | 150 | $20,000 | ||
| April 9 | 8:02 PM CDT | EF3 | Polk, AR | 14.8 | 1,075 | 3 | 30 | $130 million |
| April 9 | 8:05 PM CDT | EF2 | Cass, TX | 16.8 | 190 | $750,000 | ||
| April 9 | 8:20 PM CDT | EF0 | Christian, MO | 1.6 | 150 | $100,000 | ||
| April 9 | 8:34 PM CDT | EF2 | Howard, AR | 2.7 | 250 | 1 | $500,000 | |
| April 9 | 8:41 PM CDT | EF0 | Cass, TX | 3.8 | 75 | $50,000 | ||
| April 9 | 8:51 PM CDT | EF3 | Miller, AR | 9.9 | 850 | $1.0 million | ||
| April 9 | 8:53 PM CDT | EF1 | Pike, AR | 3.0 | 350 | $25,000 | ||
| April 9 | 9:13 PM CDT | EF1 | Harrison, TX | 2.6 | 200 | $1.0 million | ||
| April 9 | 9:48 PM CDT | EF2 | Harrison, TX to LA | 37.2 | 500 | 2 | $13 million | |
| April 9 | 10:02 PM CDT | EF0 | Bossier Parish, LA | 0.8 | 75 | $5,000 | ||
| April 9 | 11:04 PM CDT | EF0 | Webster Parish, LA | 2.3 | 100 | $100,000 | ||
| April 9 | 11:21 PM CDT | EF1 | Union Parish, LA | 5.5 | 150 | |||
| April 9 | 11:27 PM CDT | EF2 | Ashley, AR | 13.6 | 600 | $600,000 | ||
| April 9 | 11:33 PM CDT | EF1 | Lincoln Parish, LA | 4.4 | 150 | $300,000 | ||
| April 9 | 12:05 AM CDT | EF2 | Jackson Parish, LA | 12.6 | 300 | $1.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.